Atormac
Neurology India
Open access journal indexed with Index Medicus
  Users online: 1261  
 Home | Login 
About Current Issue Archive Ahead of print Search Instructions Online Submission Subscribe Videos Etcetera Contact
  Navigate Here 
 Search
 
  
 Resource Links
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Article in PDF (391 KB)
    Citation Manager
    Access Statistics
    Reader Comments
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this Article
   References

 Article Access Statistics
    Viewed849    
    Printed8    
    Emailed1    
    PDF Downloaded45    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
Table of Contents    
LETTER TO EDITOR
Year : 2016  |  Volume : 64  |  Issue : 3  |  Page : 558-559

Low – osmolality contrast agents - A risk for myasthenics


Department of Anaesthesia, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh, India

Date of Web Publication3-May-2016

Correspondence Address:
Ankur Khandelwal
Department of Anaesthesia, Sanjay Gandhi Post Graduate Institute of Medical Sciences, Lucknow, Uttar Pradesh
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0028-3886.181545

Rights and Permissions



How to cite this article:
Khandelwal A, Shamim R, Supriya. Low – osmolality contrast agents - A risk for myasthenics. Neurol India 2016;64:558-9

How to cite this URL:
Khandelwal A, Shamim R, Supriya. Low – osmolality contrast agents - A risk for myasthenics. Neurol India [serial online] 2016 [cited 2018 Nov 17];64:558-9. Available from: http://www.neurologyindia.com/text.asp?2016/64/3/558/181545


Sir,

Exacerbation of disease-related symptoms in patients with myasthenia gravis has been widely reported in literature following administration of high osmolality intravenous iodinated contrast agents. However, the similar propensity of low-osmolality iodinated contrast agents to acutely precipitate myasthenic symptoms has been underestimated and underreported. Here, we describe a case of acute exacerbation of myasthenic symptoms immediately after the administration of low-osmolality iodinated contrast agent in a 41-year female patient scheduled for a contrast-enhanced computed tomography (CECT) scan of the thorax for detection of a thymoma.

A 41-year-old non-pregnant female patient weighing 52 kg had presented to our hospital with chief complaints of drooping of eyelids (right > left), diplopia, dysphagia, nasal intonation of voice, and easy fatigability since 5 months. There was no history of hypertension, diabetes mellitus, chronic obstructive lung disease, or seizures. There was no history suggestive of allergy to any specific food or drugs. Her menstrual cycle was regular. On examination, the respiratory system and the cardiovascular system showed no obvious abnormalities. She had a poor effort tolerance and could barely climb one flight of stairs. Her clinical signs and symptoms along with the significant elevation of acetylcholine receptor antibodies and repetitive nerve stimulation were consistent with the diagnosis of myasthenia gravis. She was prescribed oral pyridostigmine 60 mg 4 times daily and oral prednisolone 30 mg once daily along with other nutritional support. She was subsequently scheduled for contrast enhanced computed tomogram (CECT) of the thorax for screening of the thymoma. She was stable prior to the computed tomographic scan. However, immediately following administration of approximately 50 ml of iodinated contrast agent (Ultravist 370), she developed new onset acute respiratory distress, stridor, restlessness, tachycardia and desaturation. The blood pressure did not fluctuate, and there were no skin rashes. Supplemental oxygen administered through the face mask did not improve her oxygen saturation. She was intubated after administering 50 mg of intravenous propofol alone and admitted to the Intensive Care Unit where mechanical ventilation was initiated. She was treated with steroids and intravenous immunoglobulin and was comfortably weaned off and extubated on the 3rd day.

Only a few reports in literature have associated myasthenic crisis with exposure to low-osmolality contrast media.[1],[2],[3] In our case, precipitation of myasthenic symptoms occurred immediately following infusion of approximately 50 ml of low-osmolality contrast agent. Before the CT scan, the patient never experienced respiratory symptoms (dyspnea, orthopnea or stridor), the respiratory rate was always in the normal range, and the oxygen saturation was always above 96% at room air. New onset respiratory symptoms immediately following administration of contrast agent (along with no other drug administered simultaneously) gave us the clue that the precipitation of myasthenic symptoms was most likely due to the administration of the contrast agent.

While iodinated contrast may have a direct effect on neuromuscular transmission, an indirect mechanism is also possible, as part of a more nonspecific allergic-type of contrast reaction. Exacerbations most commonly manifest as new or progressive acute respiratory compromise. One particular danger in myasthenic crisis is that the generalized weakness can mask the usual signs of respiratory distress, such as the evidence of accessory muscle use. Furthermore, the time of onset of symptoms might be within a few minutes or within a few hours of the administration of contrast agents.

Thus, anticipation, alertness, and caution are merited when myasthenic patients are administered contrast media. Prompt recognition of the impending respiratory paralysis is the key to the successful management of myasthenic crisis. Adequate measures for resuscitation should be available prior to performing a CECT scan. In fact, a noncontrast chest CT scan (or a magnetic resonance scan) should be done to screen patients with myasthenia gravis for a thymoma to avoid such a devastating outcome.

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.

 
  References Top

1.
Anzola GP, Capra R, Magoni M, Vignolo LA. Myasthenic crisis during intravenous iodinated contrast medium injection. Ital J Neurol Sci 1986;7:273.  Back to cited text no. 1
[PUBMED]    
2.
Somashekar DK, Davenport MS, Cohan RH, Dillman JR, Ellis JH. Effect of intravenous low-osmolality iodinated contrast media on patients with myasthenia gravis. Radiology 2013;267:727-34.  Back to cited text no. 2
    
3.
Bonanni L, Dalla Vestra M, Zancanaro A, Presotto F. Myasthenia gravis following low-osmolality iodinated contrast media. Case Rep Radiol 2014;2014:963461.  Back to cited text no. 3
    



This article has been cited by
1 Iopromide
Reactions Weekly. 2016; 1610(1): 87
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
   
Online since 20th March '04
Published by Wolters Kluwer - Medknow